Hi, everyone. I have not been around for awhile but I still see some familiar names among the messages. After doing almost two years on Forteo, my doctor took me off and put me on Evista to maintain the increase in bone density. Well, I'm here to tell you that Evista doesn't work very well and the bone density in my spine is dropping again.
The doctor first suggested putting me back on Forteo, which I refused. His next suggestion was one of the two IV bisphosphonates. After I did the research, I learned that the IV drugs seem to be primarily responsible for the osteonecrosis problem. My insurance won't cover either one of them anyway.
Now I'm down to choosing one of the tablets. My insurance will not cover Boniva, but they will pay for either Fosamax or Alendronate. Is one better than the other? Anyone have any advice on which one I should take? Which one is best for the spine? I still seem to be hanging on to the hip improvement in bone density.
Has anyone else started losing density again after stopping the Forteo?
Have you tried diet and exercise? There are some leafy greens that are very high in calcium, for example. And unlike dairy (animal) products they don't cause your body to excrete calcium. Animal products will put your body pH on the acid side, rather than alkaline. As a result, calcium will be used as a nutralizer and thus be excreeted from the body.
The book, "The pH Miracle" may be helpful in this regard. If you keep your body alkaline, eat lots of dark leafy greens and exercise regularly, that may be more helpful than taking drugs or supplements.
Perhaps your body can no longer regulate calcium, or maybe it can. When things are working correctly, your body should be able to conserve calcium. But you won't know if you don't try eating the right diet for your condition.
As far as I know, medical doctors are not trained to do anything other than prescribe drugs, isn't that right? Anything else takes time and they don't get paid enough to spend a lot of time with anyone.
Last edited by JohnR41; 06-20-2011 at 10:52 AM.
Reason: word change
Yes, I lost all gains in my bone density after being off Forteo 6 months. It may have happened all at once I don't know. My doctor said she thought I would be ok for 6 months while I thought about my options for treatment. I don't know the reason and we may never know but the Forteo worked good for me.
My doctor who is a researcher said that Denusumab that I started today works much better than the older bisphosphonates. It still has the jaw necrosis risk though. You might want to find out if the drug companies have a customer care program that would pay for the medications you decide you want to take.
Neither! Neither! Neither!
There are ways of building up your bone mass without pharmaceuticals. Stop all caffeine since it leaches calcium from your bones along with other side damages. Get rid of sugar, starchy foods and alcohol. Exercise. An if you can afford it, have an orthomolecular nutritionist or a clinical nutritionist tell you which vitamins to take that will dramatically help you with increasing the density of your bones. You need someone that knows biochemestry and nutrition to help you get to the cause of your problem so that you can take your health in your own hands.